A Head of Our Time
Living with Permanent Chemo-Induced Alopecia
A Head of Our Time
Michelle: The inconvenient truth contd.
My last haircut
My journey with chemotherapy induced permanent alopecia started three years ago. Once I finished treatment for Stage 2 invasive ductile breast cancer, I eagerly anticipated the regrowth of my hair. I was ready to ditch the wigs, and the scarves and buffs and reclaim what cancer took from me. Each day I would watch for sprouting hair, but it seemed slow in coming. A new head of hair was the prize I had earned after following the treatment protocol. Chemotherapy zapped me of my energy, the double mastectomy took my breasts, the radiation caused burning and scarring, and due to an anomaly in my genetic structure, the hysterectomy that followed caused hot flashes and weight gain. These were byproducts of the cancer treatment that I anticipated. I did not anticipate that years out of treatment I would be left with fine wisps of hair that grew in clumps around my head, but offered no coverage and no relief from the wigs and scarves that I had been wearing during the treatment. The painful reality is that I will forever look like a cancer patient.
The depression that this threw me into was unreal. A college freshman carelessly tossing her hair in front of me, a random shampoo commercial during my favorite television show, the drive home from work that takes me past my former hairstylist’s salon, or the sight of my blow dryer and hair straightener stored in my bathroom collecting dust are all everyday occurrences that bring me to my knees. I wasn’t prepared for this, I wasn’t told that this was a possible side effect of chemotherapy, and I wasn’t given a chance to make this decision for myself. There are many options in cancer treatment, and although I know that I am blessed that my cancer was halted, it came at a high cost. Had I known that there was the slightest chance that I would be permanently disfigured by the treatment, I would have paused and explored other options. Ultimately I may have opted to go with the treatment that I was given, but I had a right to be given all of the facts.
There are many people who hear my story and callously remark that I look just fine in my wig. Though that may be the case, it is not possible, nor comfortable to wear a wig all the time every day. I have also learned through experience that there are many things that simply can’t be done in a wig. You can’t ride a roller coaster or go to a water park with your kids in a wig. You can’t exercise vigorously or ride a bike on a trail. You can’t hold a squirmy baby or hug a friend too tightly because your wig will slip. Convertible car rides are out and you can no longer ride on the bow of a boat with your hair flying in the wind. You can’t wear a wig on the beach or ride a jet ski, and your head is always hot in the summertime. Trying on clothes with a wig is impossible and you can’t walk outside on a windy day without holding on to your wig; if it is raining and you have to hold an umbrella as well, it is nearly impossible. You can’t dive into a pool or walk through the woods in a wig. You can’t be intimate with your husband in a wig. Braiding your hair, wearing a ponytail, or tucking your hair behind your ears can’t be done in wig. When I am in situations where I can’t wear my wig, I am forever explaining my situation to friends and strangers alike. “No, my cancer hasn’t returned, I’m just bald.”
All of these things I have experienced firsthand. My new identity is a woman gripped by the physical and emotional horrors of chemotherapy-induced alopecia. If this is my cross to bear, I will bear it gladly, but I will not go quietly. The drug companies owe us answers. Cancer treatment is a billion dollar a year industry. Woman who are given chemotherapy deserve to know that this side effect is a real and possible reality. We can’t continue to be stripped of everything that makes us a woman all in the name of cancer treatment. We are an inconvenient truth and we deserve to be heard.
My new hairstyle
#alopecia #bald #breastcancer #chemoinducedalopecia #sideeffectsofchemotherapy #Taxotore